ANTIDEPRESSANT-induced sexual dysfunction is common and distressing for many patients, but in most cases, it should not be a reason to stop treatment for depression, according to the author of a narrative review published by the MJA.
Jody Rothmore, a Senior Clinical Pharmacist at the Southern Adelaide Local Health Network’s Drug and Therapeutics Information Service, told InSight+ in an exclusive podcast that in most cases the effectiveness of antidepressants outweighed the consequences of not treating depression because of any subsequent sexual dysfunction.
“In up to 10% of patients [with antidepressant-induced sexual dysfunction], the sexual dysfunction appears to resolve within 4–6 months even if they stay on antidepressant treatment,” Mrs Rothmore said. “The consequences of not treating [depression with antidepressants] can be devastating for the patient, and their families, and their wider community.”
Antidepressant-induced sexual dysfunction can affect all phases of sexual activity including desire, arousal and orgasm, in both men and women. The most commonly reported adverse sexual effects in women taking antidepressants are problems with sexual desire (72%), sexual arousal (83%) and orgasm (42%). Men tend to more frequently report problems with desire and orgasm rather than arousal.
Because sexual dysfunction can itself be a cause of depression, Mrs Rothmore said diagnosis could be complicated.
“About 50–70% of patients with depression will experience sexual dysfunction,” she said. “That makes it complex when we’re looking at whether it’s the antidepressant causing the problem, or whether it’s the depression itself.
“There can be the same symptoms. But if it’s related to the depression [rather than the antidepressants], it’s more frequent that it’ll be a problem with sexual drive, particularly problems with libido. The depression itself can be associated with other problems in the sexual response cycle as well. Whereas with the antidepressants, they again can cause problems with sexual drive. But what we probably more commonly associate with antidepressants is effect on orgasm and ejaculation.”
The question of which antidepressants are more likely to cause sexual dysfunction, Mrs Rothmore said it was “tricky”.
“To compare the individual antidepressants with regard to their risk of sexual dysfunction, what we really need is some good quality prospective randomised controlled trials that are specifically looking at sexual function as an endpoint,” she told InSight+.
“We would want them to be looking at sexual dysfunction at baseline, and then sexual dysfunction after treatment with the antidepressant, and measuring it with a good quality, valid, sensitive rating scale.
“Very few studies exist that would meet that sort of criteria.
“We don’t have that good quality evidence to be able to accurately rank the antidepressants from one to a hundred as to their particular risk. But we can make some conclusions from the evidence that’s available at the moment.
“It’s fair to say that the selective serotonin reuptake inhibitors (SSRIs) and the serotonin-norepinephrine reuptake inhibitors (SNRIs) all have a high risk of causing sexual dysfunction.
“There’s a tiny bit of data that suggests that paroxetine and escitalopram might have a higher risk than the other SSRIs, but they would still be considered to be high risk. The older tricyclic antidepressants would be classified as having a medium risk, and with exception of clomipramine, which would have a similar risk to the SSRIs.
“And then there are some antidepressants that we could confidently say would be at lower risk. That would be drugs like moclobemide, agomelatine, buproprion, and reboxetine.
“We need to think about that in the context that each of those has their own adverse effect profile that would need to be considered in the context of each individual patient.”
While Mrs Rothmore said she believed patients were well informed about the risks of sexual dysfunction with antidepressant use, she also called on doctors to be proactive about assessing their patients’ sexual dysfunction at baseline and during treatment, and after cessation of treatment.
“One of the problems is that patients will often be reluctant to bring it up, if they are experiencing that side effect,” she said.
“It would be great if doctors could assess sexual dysfunction, especially at baseline, because of the fact there is that overlap with the depression itself and with other conditions. And then assessing it again at regular intervals once the patient is on an antidepressant, because [sexual dysfunction] does result in quite a high rate of non-compliance.
“It needs an active follow-up, absolutely.”
In her narrative review, Mrs Rothmore presented the evidence for various management strategies:
- Consider other causes – depression itself, alcohol use, diabetes, atherosclerosis, cardiac disease, and central and peripheral nervous system conditions, other medications (eg, antipsychotics, lithium, mood stabilisers, diuretics, b-blockers).
- Wait – in some cases, sexual dysfunction remits spontaneously over time; resolution, or at least moderate improvement, occurs in 6–12% of patients within 4–6 months.
- Reduce dose – sexual dysfunction is associated to some degree with antidepressant dose. Consider dose reduction if the condition being treated is well controlled, particularly if patients are taking high antidepressant doses and/or have other adverse effects. Evidence for this approach is limited and reducing doses may result in decline of the condition being treated.
- Drug holidays – stopping or reducing the dose of a short half-life antidepressant for 1–3 days per week was beneficial in some patients; however, this approach may be associated with withdrawal reactions or worsening of depression.
- Switching to a different antidepressant – often preferred over use of an augmentation or adjunctive treatment to improve adherence, to reduce the risk of adverse effects and drug interactions, and to reduce cost to the patient. Trials comparing the incidence of sexual dysfunction between individual antidepressants are inadequate; however, some antidepressants appear to have less risk than others.
- Adding a second medication (augmentation or adjunctive treatment). For women, the addition of bupropion is the most promising augmentation/adjunctive approach and for men, the addition of sildenafil or tadalafil has the best evidence. The addition of a second antidepressant (such as bupropion) requires expert knowledge and close follow-up, as there is the potential for drug interactions and adverse effects (in some cases potential for serotonin toxicity).
- Non-pharmacological treatments.
Post-SSRI sexual dysfunction has been recently identified as a potential, although rare, adverse effect of SSRIs and SNRIs.
“In the majority of cases, you would expect sexual dysfunction to resolve after cessation of antidepressants,” Mrs Rothmore said.
“But there has been some recent literature that has described situations where the sexual dysfunction has persisted in the longer term after stopping the antidepressant.
“You would consider this at the moment to be a really rare side effect. It’s not something we’re going to commonly see. The European Medicines Agency in 2019 acknowledged the potential for this to be an adverse effect of antidepressants.
“It’s termed post-SSRI sexual dysfunction, but it has also been seen after SNRIs, and it may be something that’s possible with some of the other antidepressants but not reported yet.
“Unfortunately, at this stage, the treatments that have been tried have had very limited success. But there needs to be a lot more research. What is the incidence? Why do some people experience it, and others don’t? Is it more with certain antidepressants than others?
“Post-SSRI sexual dysfunction is a really difficult diagnosis to make because of the fact that there are so many other possible causes for sexual dysfunction that would need to be considered.”